A sign-changing Liouville equation

Abstract

We examine periodic solutions to an initial boundary value problem for a Liouville equation with sign-changing weight. A representation formula is derived for both singular and nonsingular boundary data, including data arising from fractional linear maps. In the case of singular boundary data, we study the effects that the induced singularity has on the interior regularity of solutions. Regularity criteria are also found for a generalized form of the equation.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Chuaqui M., Duren P., Osgood B.: The Schwarzian derivative for harmonic mappings. Journal D’Analyse Mathematique 91, 329–351 (2003)

    MATH  MathSciNet  Article  Google Scholar 

  2. 2.

    D.G. Crowdy, General solutions to the 2D Liouville equation, Int. J. Engng Sci., 35 2, (1997) 141–149.

  3. 3.

    Crowdy D.G.: Stuart vortices on a sphere. J. Fluid Mech. 498, 381–402 (2004)

    MATH  MathSciNet  Article  Google Scholar 

  4. 4.

    G.P. Dzhordzhadze, Regular solutions of the Liouville equation, Theor. Math. Phys+, 41 1, (1979) 867–871.

  5. 5.

    G. P. Dzhordzhadze, A. K. Pogrebkov, and M. K. Polivanov, On the solutions with singularities of the Liouville equation, Dokl. Akad. Nauk SSSR, 243, 318 (1978).

  6. 6.

    Khesin B., Lenells J., Misiolek G.: Generalized Hunter–Saxton equation and the geometry of the group of circle diffeomorphisms. Math. Ann. 342(3), 617–656 (2008)

    MATH  MathSciNet  Article  Google Scholar 

  7. 7.

    S. Kichenassamy and W. Littman, Blow-up surfaces for nonlinear wave equations, I, Comm. PDE 18, No. 3&4, 431–452 (1993).

  8. 8.

    J. Liouville, J. Math. Pures Appl., 18, 71 (1853).

  9. 9.

    Okamoto H.: Well-posedness of the generalized Proudman–Johnson equation without viscosity. J. Math. Fluid Mech. 11, 46–59 (2009)

    MATH  MathSciNet  Article  Google Scholar 

  10. 10.

    A.K. Pogrebkov, Global solutions of Cauchy problems for the Liouville equation \({\phi_{tt}-\phi_{xx}=-\frac{m^2}{2}e^{\phi}}\) in the case of singular initial data, Dokl. Akad. Nauk SSSR, 244, 873 (1979).

  11. 11.

    A.K. Pogrebkov, Complete integrability of dynamical systems generated by singular solutions of Liouville’s equation, Theor. Math. Phys.+, 45 2, (1980) 951–957.

  12. 12.

    C. Rogers and W. K. Schief, Bäcklund and Darboux Transformations: Geometry and Modern Applications in Soliton Theory, Cambridge texts in applied mathematics, (2002).

  13. 13.

    B. Ruf and P. Ubilla, On a Liouville-type equation with sign-changing weight, Proceedings of the Royal Society of Edinburg, Sect. A, 139 (2009), 183–192.

  14. 14.

    A. Sarria and R. Saxton, Blow-up of solutions to the generalized inviscid Proudman–Johnson equation, J Math Fluid Mech, 15, 3 (2013), 493–523.

  15. 15.

    J.T. Stuart, Fluid. Mech., (1967), 29, 417.

  16. 16.

    Wunsch M.: The generalized Proudman-Johnson equation revisited. J. Math. Fluid Mech. 13((1), 147–154 (2009)

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Alejandro Sarria.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sarria, A., Saxton, R. A sign-changing Liouville equation. J. Evol. Equ. 15, 847–867 (2015). https://doi.org/10.1007/s00028-015-0283-5

Download citation

Mathematics Subject Classification

  • 35B44
  • 35B10
  • 35B65
  • 35Q35
  • 35B40

Keywords

  • Sign-changing weight Liouville equation
  • Blowup
  • Global existence
  • Schwarzian derivative